Alert archive / Colorado / Special Weather Statements in 2012
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Aug 7, 2012, 3:41 PM MDT for Phillips County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2012, 3:41 PM MDT (21:41 UTC)
- Expired
- Aug 7, 2012, 4:45 PM MDT
- In force
- 64 min
- Issued by
- NWS Goodland, KS
County Phillips County, CO
The radar
The Goodland radar (KGLD), 118 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2634 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
773
WWUS83 KGLD 072141
SPSGLD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT TUE AUG 7 2012
COZ090-072245-
YUMA COUNTY-
341 PM MDT TUE AUG 7 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTHWEST
OF IMPERIAL TO 9 MILES NORTHWEST OF HIGHLAND CENTER...MOVING
SOUTHEAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4045 10205 4044 10204 4035 10204 4035 10205
4023 10205 4019 10252 4044 10275
TIME...MOT...LOC 2141Z 322DEG 19KT 4076 10194 4057 10272
$$
DRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:46 PM MDT, 55 minutes earlier.
Area forecast discussion, Aug 7, 2:46 PM MDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 246 PM MDT TUE AUG 7 2012 .UPDATE... ISSUED AT 238 PM MDT TUE AUG 7 2012 CONVECTION CONTINUES TO DEVELOP ALONG A SURFACE TROUGH FROM NEAR FT. MORGAN NORTHEAST INTO WESTERN NEBRASKA. THERE IS SOME CONCERN THE STORMS WILL MOVE FASTER THAN THE TROUGH AND DISSIPATE AS THEY ARE OVERCOME BY THE SUBSIDENCE ALOFT. HAVE UPDATED THE PRECIP. FORECAST TO ACCOUNT FOR THE CURRENT MOVEMENT OF THE TROUGH. AM THINKING THE STORMS WILL DISSIPATE BY MID EVENING AS SUBSIDENCE OVERSPREADS THE AREA. WITH CLOUD COVER CONTINUING TO DOMINATE THE EASTERN PART OF THE AREA...ANY STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL DEVELOP ALONG THE SURFACE TROUGH WHERE DAYTIME HEATING IS BEST. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 127 PM MDT TUE AUG 7 2012 18Z WATER VAPOR IMAGERY INDICATED AN AREA OF SUBSIDENCE OVER WYOMING TO NORTHERN COLORADO SPREADING EASTWARD. LATEST ARRIVAL ESTIMATES HAVE THE SUBSIDENCE MOVING INTO THE NORTHWEST PART OF THE AREA DURING THE LATE AFTERNOON AND THE SOUTHERN PART OF THE AREA DURING MID EVENING. WITH THIS IN MIND DECIDED TO DECREASE PRECIP. CHANCES FROM THE PREVIOUS FORECAST. LATE THIS AFTERNOON THROUGH THIS EVENING AN UPPER LEVEL SHORT WAVE TROUGH WILL CONTINUE TO PROGRESS SOUTHEAST ACROSS THE TRI- STATE AREA. AHEAD OF IT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE IN AN EASTERLY DIRECTION. AM THINKING THE BEST CHANCE FOR PRECIPITATION WILL BE EAST OF A RUSSELL SPRINGS TO MCCOOK LINE WHERE INSTABILITY...LIFT AND MOISTURE WILL BE CO-LOCATED THE BEST. INCLUDED ISOLATED COVERAGE ELSEWHERE DUE TO THE WEAK LIFT ACCOMPANYING THE SHORT WAVE TROUGH. AS THE SHORT WAVE TROUGH MOVES OUT OF THE AREA DURING THE MID TO LATE EVENING...SUBSIDENCE MOVES IN BEHIND IT. PRECIPITATION CHANCES WILL END FROM WEST TO EAST BY LATE EVENING...WITH DRY CONDITIONS EXPECTED AREA WIDE BY MIDNIGHT. THE MAIN THREAT WITH THE STRONGER STORMS WILL BE STRONG TO SEVERE WIND GUSTS AND LARGE HAIL. WEDNESDAY WILL BE DRY DUE TO THE LACK OF ANY SOURCE FOR LIFT WITHIN THE UPPER LEVEL FLOW. A WEAK FRONTAL BOUNDARY/SURFACE TROUGH WILL MOVE THROUGH THE AREA DURING THE MORNING...TURNING THE WINDS TO THE NORTH. WITH CLEAR SKIES HIGHS WILL BE WARMER THAN TODAY...BUT STILL A FEW DEGREES COOLER THAN WHAT WE HAVE HAD THANKS TO THE NORTH WINDS. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 205 PM MDT TUE AUG 7 2012 WEDNESDAY NIGHT-FRIDAY...DRIER MORE STABLE AIR WILL MOVE INTO THE AREA ON WEDNESDAY AS AMPLIFIED H5 RIDGE AXIS SHIFTS TO THE EAST RESULTING IN DEEP NORTHERLY FLOW ALOFT AND LARGE SCALE SUBSIDENCE AHEAD OF RIDGE AXIS. THIS PATTERN WILL PERSIST ACROSS THE AREA THROUGH THURSDAY NIGHT AS UPPER LEVEL RIDGE AXIS GRADUALLY SHIFTS TO THE EAST AND WILL KEEP CWA DRY THROUGH THIS PERIOD. UNCERTAINTY INCREASES LATE IN THE PERIOD WITH RESPECT TO STRENGTH/TIMING OF SHORT WAVE TROUGH MOVING OVER THE TOP OF RIDGE. WHILE MAJORITY OF MODELS KEEP STRONGEST FORCING WITH THIS TROUGH WELL TO THE NORTH...THE DIFFERENCE IN TIMING WILL PLAY AN IMPORTANT ROLE IN WHERE SFC TROUGH DEVELOPS IN RESPONSE TO SYSTEM...WHICH WILL IMPACT NOT ONLY TEMPS/TDS BUT ALSO POTENTIAL FOR AFTERNOON PRECIPITATION CHANCES. WHILE THERE IS NO CLEAR FAVORED SOLUTION...WILL LEAN TOWARDS THE LATEST NAM DATA WHICH HAS SOME SUPPORT FROM SREF FORECASTS...AND MAINTAIN AREA OF SMALL CHANCES ACROSS EASTERN COLORADO LATE IN THE AFTERNOON. OTHER ISSUE WILL BE BOTH MAX AND MIN TEMPS AS SFC HIGH SETTLING OVER AREA WILL NOT ONLY BRING CONDITIONS FAVORABLE FOR STRONG RADIATIONAL COOLING...BUT ALSO ALLOW COOLER AIR TO BACK INTO EASTERN CWA HOLDING DOWN TEMPERATURES SEVERAL DEGREES. FOR LOWS...THINK LATEST GUIDANCE LOOKS REASONABLE WITH OVERNIGHT LOWS IN THE MID/UPPER 50S IN MANY LOCATIONS. GIVEN DRY AIR IN PLACE ACROSS AREA ON WEDNESDAY EVENING MAY SEE TEMPS EVEN LOWER BY THURSDAY MORNING...BUT WITH MODEL CONSENSUS OF BRINGING A BACK DOOR COLD FRONT WITH INCREASED TDS INTO THE AREA OVERNIGHT CONFIDENCE NOT HIGH ENOUGH TO DECREASE TEMPS FURTHER. OVERALL HIGH TEMPERATURE FORECAST LOOKED REASONABLE WITH ONLY A RATHER SLIGHT DOWNWARD ADJUSTMENT TO TEMPS MADE. IN THE EXTENDED (FRIDAY NIGHT-TUESDAY)...MEDIUM RANGE MODELS CONTINUE INDICATE DIFFERENCES WITH HANDLING OF SHORT WAVE TROUGH AND H5 RIDGE STRENGTH EARLY IN THE PERIOD...FOLLOWED BY HOW WEST COAST TROUGH EVOLVES TOWARDS THE END OF THE PERIOD. WHILE MODELS ARE IN REASONABLE AGREEMENT THROUGH MONDAY...12Z GEFS ENSEMBLE ARE CLUSTERING MORE TOWARDS THE MUCH MORE AMPLIFIED ECMWF SOLUTION THAN OPERATIONAL 12Z GFS AND PLAN ON WEIGHTING FORECAST A BIT MORE IN THAT DIRECTION....ALTHOUGH CONFIDENCE IS FAIRLY LOW AS LATEST ECMWF IS NOW TRENDING TOWARDS A SOLUTION LIKE THE CURRENT GFS. WITH THE AMOUNT OF UNCERTAINTY NOTED IN LATEST SOLUTIONS...CONFIDENCE NOT HIGH ENOUGH TO MAKE ANY LARGE DEVIATIONS FROM THE CURRENT CONSENSUS FORECASTS MUCH AS CONFIDENCE IN EVEN SYNOPTIC SCALE PATTERN FAIRLY LOW FROM SUNDAY ON. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1124 AM MDT TUE AUG 7 2012 VFR CONDITIONS FORECAST FOR THE 18Z TAFS. LATEST RADAR TRENDS SHOW STORMS DISSIPATING AND SATELLITE SHOWS CLOUD COVER BREAKING UP WITH AN AREA OF SUBSIDENCE OVER NORTHWEST COLORADO MOVING EAST. AM THINKING STORMS WILL CONTINUE TO DISSIPATE THROUGH THE EARLY AFTERNOON UNTIL THE CLOUD COVER BREAKS UP ENOUGH FOR THE GROUND TO WARM UP...WHICH MAY ALLOW FOR SOME REDEVELOPMENT DURING THE EARLY AFTERNOON. THE LIMITING FACTOR WILL BE THE SUBSIDENCE ON WV IMAGERY MOVING EASTWARD. LATEST ARRIVAL ESTIMATE FOR KMCK WAS AROUND 22Z...WHICH WOULD LEAVE A SMALL WINDOW FOR STORMS TO REDEVELOP. WITH THIS IN MIND CONTINUED THE VCSH MENTION UNTIL 22Z. FOR KGLD AM VERY DOUBTFUL ANY STORMS WILL MOVE/DEVELOP NEAR THE SITE SINCE STORMS HAVE REMAINED NORTH AND EAST OF THE SITE ALL MORNING. LATEST ARRIVAL ESTIMATE FOR THE SUBSIDENCE ON WV IMAGERY TO REACH KGLD IS ALSO AROUND 22Z...SO DO NOT BELIEVE ANY STORMS WILL MOVE NEAR THE SITE FOR THIS TAF PERIOD. && .FIRE WEATHER... ISSUED AT 127 PM MDT TUE AUG 7 2012 NORTH WINDS WILL STRENGTHEN DURING THE LATE MORNING BEHIND THE WEAK FRONT/SURFACE TROUGH...WITH GUSTS AROUND 25 MPH POSSIBLE BETWEEN A LINE FROM STRATTON NEBRASKA TO TRIBUNE WEST TO THE COLORADO KANSAS BORDER. RELATIVE HUMIDITIES WILL DROP TO 15 PERCENT ACROSS THE AREA...SO THERE IS A THREAT FOR HAZARDOUS FIRE WEATHER CONDITIONS WHERE WINDS WILL BE GUSTY. AT THIS TIME WILL NOT ISSUE A FIRE WEATHER WATCH. MODELS MIX DOWN GUSTS THAT BARELY EXCEED BOTH THE SPEED AND DURATION CRITERIA. AS SUCH DO NOT HAVE ENOUGH CONFIDENCE AT THIS TIME TO ISSUE A WATCH. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...JTL LONG TERM...JRM AVIATION...JTL FIRE WEATHER...JTL
Hazardous weather outlook, Aug 7, 2:50 PM MDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 250 PM MDT TUE AUG 7 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081945- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 250 PM MDT TUE AUG 7 2012 /350 PM CDT TUE AUG 7 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE TRI-STATE AREA... WITH THE BEST CHANCE FOR SEVERE STORMS BEING WEST OF A TRIBUNE TO MCCOOK LINE DURING THE AFTERNOON AND EARLY EVENING. STRONG TO SEVERE WIND GUSTS AND LARGE HAIL WILL BE THE PRIMARY THREATS WITH THE STRONGER STORMS. THE STORM ACTIVITY SHOULD DIMINISH DURING THE LATE EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. JTL
In the hours before
Special weather statement, Aug 7, 3:41 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT TUE AUG 7 2012
COZ090-072245-
YUMA COUNTY-
341 PM MDT TUE AUG 7 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTHWEST
OF IMPERIAL TO 9 MILES NORTHWEST OF HIGHLAND CENTER...MOVING
SOUTHEAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4045 10205 4044 10204 4035 10204 4035 10205
4023 10205 4019 10252 4044 10275
TIME...MOT...LOC 2141Z 322DEG 19KT 4076 10194 4057 10272
DRThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:52 PM MDT | Special Weather Statement | GLD | Cheyenne | 53 min |
| Aug 7, 4:08 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 40 min |
| Aug 7, 4:51 PM MDT | Special Weather Statement | GLD | Yuma | 24 min |
| Aug 7, 5:34 PM MDT | Special Weather Statement | GLD | Kit Carson, Yuma | 26 min |
| Aug 7, 3:50 PM MDT | Special Weather Statement | GLD | Hitchcock | 55 min |
| Aug 7, 4:36 PM MDT | Special Weather Statement | GLD | Hitchcock | 54 min |
| Aug 7, 5:10 PM MDT | Special Weather Statement | GLD | Dundy | 65 min |
| Aug 7, 5:26 PM MDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock | 25 min |
Nearby
Special Weather Statements in Colorado, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.